Relieving the Itch of Treatment-Related Rash and Dry Skin
During the past few decades, scientists have been developing a number of new drugs that appear to be effective treatments for many different kinds of cancer. Known as targeted treatments, these drugs are designed to block different mechanisms by which cancer cells are nourished, grow, divide, and spread.
As targeted treatments do their job, they focus on preventing the growth of cancer cells and killing them. That is how targeted treatments are different from chemotherapy, which can harm healthy cells as it kills cancer cells.
Although targeted treatments generally cause less severe side effects than chemotherapy, some of the new drugs lead to skin problems. In particular, a type of targeted treatment that blocks epidermal growth factor receptors (EGFRs) often causes rashes and other bothersome skin conditions. EGFRs are found in tumors, but they are also found normally in skin cells. (The word epidermal refers to skin.) By blocking or inhibiting the function of these receptors, EGFR inhibitors prevent cells from taking in messages ordering them to grow and divide. When this type of targeted treatment blocks the receptor on the cancer cells, it slows the growth of tumors or causes them to shrink. However, at the same time, it blocks receptors in the skin, leading to skin changes.
Follicular Eruption (Rash)
Follicular eruption refers to inflammation of the hair follicles – tiny sacs on the skin’s surface from which hair grows. In most cases, this rash appears on the face, scalp, upper chest, back, and areas around the ears. Very rarely, it occurs on the buttocks, lower arms, or legs.
A type of targeted treatment that blocks epidermal growth factor receptors often causes rashes and other bothersome skin conditions.
Follicular eruptions tend to occur in many people who take EGFR-blocking drugs. Although the rash usually appears about one week to ten days after starting treatment, it can occur as late as six weeks after the first dose. Over time, the rash can come and go; it may go away without treatment.
In some cases, follicular eruptions become so severe that the person has to stop taking the medication. In mild cases, the rash can be treated with creams applied directly to the skin. One type of drug that helps reduce inflammation – and the pain and discomfort that go with it – is corticosteroid creams or ointments. The medications used tend to be more powerful than the types that can be purchased over the counter and are available only with a doctor’s prescription.
Steroid creams should be applied after cleaning the skin gently with a mild, soap-free cleanser, such as Cetaphil. The creams must be used very carefully, particularly on the face. Side effects include thinning and whitening of the skin; the appearance of visible blood vessels; and a red, pimply or acne-like rash. Because of such side effects, doctors recommend that people limit their use of steroid creams to no more than two weeks at a time.
Other topical treatments sometimes used to treat mild follicular eruptions include topical antibiotics (typically erythromycin, clindamycin, or metronidazole). These treatments have been shown to help some people with follicular eruptions. But they should be used carefully, as they can irritate and dry the skin. Initially, doctors often advise using these drugs every other day and then slowly increasing to daily use.
For some cases of follicular eruption, doctors may also prescribe antibiotics taken in pill form. These drugs help relieve inflammation. The class of antibiotics usually recommended is the tetracyclines (tetracycline, minocycline, and doxycycline). These drugs may take several weeks to start reducing signs and symptoms. Tetracyclines may increase the skin’s sensitivity to sun, so when using these drugs, it’s particularly important to use a sunscreen daily. As much as possible, avoid exposure to the sun or tanning rays.
Severe rashes can be treated with antibiotics and/or a stronger steroid cream, such as clobetasol (Temovate and others). Doctors also prescribe steroids taken in pill form for severe cases of follicular eruption. Although these strong medications can help, they may result in steroid-induced acne, which can complicate matters. Each case is different, so be sure to talk with your doctor about the best approach for you.
Pain due to a follicular eruption can be treated with an over-the-counter pain reliever, such as acetaminophen (Tylenol and others). If pain persists, a doctor may prescribe a more potent pain reliever. For itching, antihistamine drugs such as Benadryl, Claritin, Allegra, or Zyrtec, for example – all available over the counter – can be helpful. The prescription drug hydroxyzine (Atarax, Vistaril) is another option you can discuss with your doctor.
Occasionally, follicular eruptions can become infected. If a rash worsens despite treatment, a sample of the irritated area could be tested for bacteria. If bacteria are present, an antibacterial cream or ointment such as mupirocin (Bactroban and others) may be useful.
Hand and Foot Rash
Some people experience side effects on the hands and feet, ranging from redness to blistering that can turn into thick calluses. Generally, if this type of rash is going to affect a person, it occurs within the first 45 days of treatment. Unlike other types of rashes, those that affect the hands and feet are not related to EGFRs. Rather, they can result from the use of sunitinib (Sutent) and sorafenib (Nexavar), which are different types of targeted treatment. These treatments work by blocking the blood supply that tumors need to grow.
Preventive measures to reduce hand and foot rash include the following:
- Where possible, avoid extremes in temperature, pressure, or friction on the hands and feet.
- Be sure to carefully moisturize the hands and feet with thick urea-based creams that your doctor can prescribe.
- Wear socks at night after applying the moisturizer. You can also wear thin cotton gloves.
- If the rash causes pain, talk to your doctor about using a topical steroid or numbing medication.
- If pain persists, talk to your doctor about pain pills or other systemic drugs.
Rash in the armpits and groin may be related to hand and foot rash. This can be prevented by sponging these areas during chemotherapy. Doctors believe that chemotherapy may be excreted by the sweat glands, so taking a daily shower or bath and applying powder can also help.
This is one of the most common side effects of EGFR inhibitors. The skin can become very itchy and, without proper treatment, may become infected. To reduce irritation, take short, lukewarm showers (no more than one each day) and use a moisturizing fragrance-free cleanser, such as Dove soap for sensitive skin or Cetaphil soap-free cleanser. After showering or bathing, apply a fragrance-free hypoallergenic body lotion while your skin is still damp. This will help your skin stay moist and prevents dryness.
In addition, apply a moisturizer at least twice a day. While petroleum jelly works best, it can be greasy. Good alternatives include Eucerin moisturizing creams and lotions, Aquaphor ointment, or Cetaphil moisturizing creams and lotions. If the skin becomes extremely itchy, a doctor may prescribe a steroid cream and an antihistamine drug.
♦ ♦ ♦ ♦ ♦
For information about free professional support services for anyone affected by cancer, call CancerCare at (800) 813-HOPE (4673) or visit CancerCare.org.
Excerpted from the booklet Tips for Managing Treatment- Related Rash and Dry Skin, with permission from Cancer Care, Inc. copyright © 2009 by CancerCare.
This article was printed from copingmag.com and was originally published in Coping® with Cancer magazine, May/June 2010.